Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 3, NWS Amarillo, TX

January 20, 201414 counties in Texas

NWS Amarillo, TX issued this red flag warning at Jan 20, 2014, 12:07 PM CST for 14 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2014, 12:07 PM CST (18:07 UTC)
Expired
Jan 20, 2014, 6:00 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 21 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WWUS84 KAMA 201807
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1207 PM CST MON JAN 20 2014

TXZ001-006>008-011>020-210000-
/O.NEW.KAMA.FW.W.0003.140120T1807Z-140121T0000Z/
DALLAM-HARTLEY-MOORE-HUTCHINSON-OLDHAM-POTTER-CARSON-GRAY-WHEELER-
DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1207 PM CST MON JAN 20 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN...WESTERN
...AND CENTRAL TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 6 PM CST THIS EVENING.

* AFFECTED AREA...IN TEXAS...DALLAM...HARTLEY...MOORE... 
  HUTCHINSON...OLDHAM...POTTER...CARSON...GRAY...WHEELER...DEAF 
  SMITH...RANDALL...ARMSTRONG...DONLEY AND COLLINGSWORTH.

* WINDS...NORTH AT 20 TO 30 MPH WITH HIGHER GUSTS.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* TIMING...NOON TO 6 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

COCKRELL

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 20, 12:03 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 20, 12:03 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1203 PM CST MON JAN 20 2014

.UPDATE...
TEMPERATURES ARE WARMING SLIGHTLY AHEAD OF SCHEDULE...AND DEWPOINTS
IN FORECAST WERE TOO HIGH IN SOME AREAS.  RESULT WAS RELATIVE
HUMIDITY BEING FORECAST TOO HIGH.  HAVE ADJUSTED TEMPERATURES UPWARD
AND DEWPOINTS DOWNWARD.  NEW RELATIVE HUMIDITIES NOW IN FORECAST
YEILD CRITICAL FIRE WEATHER THRESHOLDS FOR ROUGHLY SOUTHWEST HALF OF
TEXAS PANHANDLE.  WE WILL ISSUE RED FLAG WARNING FOR THIS AFTERNOON
AND UPDATED TEXT PRODUCTS SHORTLY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 1138 AM CST MON JAN 20 2014/

AVIATION...
/18Z TAFS/ NORTHERLY WINDS OF 20-25 KTS AND GUSTY WILL CONTINUE
THROUGH THE AFTERNOON. THINK WIND GUSTS SHOULD STAY JUST BELOW
AVIATION WEATHER WARNING CRITERIA OF 40 KTS BUT WILL CONTINUE TO
MONITOR TRENDS IN WINDS AND UPDATE IF NECESSARY. WINDS WILL QUICKLY
DIMINISH TO AROUND 10 KTS AROUND SUNSET WHERE THEY WILL GRADUALLY
BACK TO THE NORTHWEST THEN TO THE SOUTHWEST ON TUESDAY. WINDS LOOK TO
RAMP BACK UP TOWARD THE END OF THE FORECAST PERIOD IN RESPONSE TO A
SFC LOW NEARBY. OUTSIDE OF ANY POTENTIAL BLDU THIS AFTERNOON
/ALTHOUGH CONFIDENCE IS TOO LOW TO MENTION IN THE FORECAST/ VFR
CONDITIONS WILL CONTINUE TO HOLD THROUGH THE VALID TAF FORECAST
PERIOD.

CLK

PREV DISCUSSION... /ISSUED 550 AM CST MON JAN 20 2014/

AVIATION...
12Z TAFS...IN WAKE OF A COLD FRONT...NORTH WINDS WILL BECOME STRONG
AND GUSTY LATER THIS MORNING THROUGH THIS AFTERNOON WITH GUSTS
BETWEEN 35 AND 40 KTS EXPECTED. CURRENTLY BELIEVE KAMA WILL STAY JUST
BELOW AVIATION WEATHER WARNING CRITERIA...BUT A FEW GUSTS MAY GET
CLOSE TO 40 KTS THIS AFTERNOON. WINDS WILL DIMINISH QUICKLY AFTER
SUNSET AND BACK TOWARD THE WEST TONIGHT. UNLESS SOME BLDU MATERIALIZES
THIS AFTERNOON...VFR CONDITIONS ARE ANTICIPATED THROUGH THE NEXT 24
HOURS WITH ONLY A FEW HIGH CLOUDS. CONFIDENCE IS TOO LOW TO INSERT
BLDU MENTION ATTM...BUT WILL CONTINUE TO MONITOR THIS POTENTIAL.

KB

PREV DISCUSSION... /ISSUED 355 AM CST MON JAN 20 2014/

DISCUSSION...
TODAY-TONIGHT: AFTER SEEING TEMPERATURES AS WARM AS 75 F YESTERDAY,
HIGHS WILL BE ABOUT 15-20 DEGREES COOLER TODAY. A STRONG COLD FRONT
WILL PASS ACROSS THE AREA THIS MORNING WITH NORTHERLY WINDS BECOMING
QUITE STRONG BY THIS AFTERNOON. A 40-KT 850 MB JET IS EXPECTED TO
DEVELOP THIS MORNING OVER THE NORTHWESTERN PANHANDLES AND THEN SLIDE
SOUTHEAST THROUGHOUT THE AFTERNOON HOURS. FORECAST SOUNDINGS SHOW
MIXING WITHIN THIS LAYER AND ABOVE IT, WHICH RAISES SOME CONCERN FOR
MEETING WIND ADVISORY CRITERIA ACROSS MUCH OF THE AREA. WE'LL HAVE TO
WATCH THIS CLOSELY TODAY. GIVEN THE STRONG NORTH WINDS, SOME PATCHY
BLOWING DUST WILL BE POSSIBLE FOR LOCATIONS NORTH OF A VEGA TO
STINNETT TO CANADIAN LINE. THE DUST WILL LIKELY BE MOST CONCENTRATED
ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWESTERN TEXAS
PANHANDLE. THE WINDS AND BLOWING DUST WILL QUICKLY SUBSIDE AROUND
SUNSET. LOW TEMPERATURES OVERNIGHT WILL DROP INTO THE TEENS AND 20S.

TUESDAY-TUESDAY NIGHT: AS A SURFACE HIGH SLIDES EAST, A WEAK LEE
SURFACE TROUGH WILL RE-DEVELOP. IN RESPONSE, SURFACE WINDS WILL VEER
AROUND TO THE SOUTHWEST AND PICK UP IN SPEED DURING THE AFTERNOON.
HIGHS WILL TOP OUT IN THE MID 50S TO LOWER 60S. A WEAK COLD FRONT
WILL SLIP INTO THE AREA LATE TUESDAY NIGHT. LOWS WILL DROP INTO THE
UPPER TEENS TO NEAR 30 F.

WEDNESDAY-WEDNESDAY NIGHT: AFTER THE PASSAGE OF A WEAK FRONT, HIGHS
WILL BE A FEW DEGREES COOLER IN MOST PLACES. A MUCH STRONGER COLD
FRONT IS EXPECTED TO PASS THROUGH THE AREA ON WEDNESDAY NIGHT WITH
ARCTIC AIR PLUNGING INTO THE REGION. NORTHEASTERLY WINDS WILL
INCREASE BETWEEN 20 AND 30 MPH AFTER MIDNIGHT AS A 1050 MB SURFACE
HIGH BUILDS INTO THE NORTHERN PLAINS. LOW TEMPERATURES WILL DROP INTO
THE TEENS AND 20S WITH WIND CHILL VALUES NEAR 0 F LATE WEDNESDAY
NIGHT.

THURSDAY-SUNDAY NIGHT: OLD MAN WINTER WILL GIVE US ALL A SLAP IN THE
FACE ON THURSDAY AS MOST LOCATIONS WON'T BREAK THE FREEZING MARK FOR
HIGHS. BREEZY NORTHEASTERLY WINDS WILL ALSO RESULT IN WIND CHILL
VALUES IN THE SINGLE DIGITS AND TEENS. AS A SHORTWAVE TROUGH PASSES
ACROSS, SOME LIGHT SNOW/FLURRIES WILL BE POSSIBLE WEST OF A GUYMON TO
AMARILLO LINE DURING THE DAY ON THURSDAY. HOWEVER, DUE TO DRY AIR
JUST ABOVE GROUND, LITTLE IF ANY ACCUMULATION IS EXPECTED. THE
COLDEST NIGHT OF THIS 7-DAY PERIOD WILL BE THURSDAY NIGHT AS LOWS
PLUMMET INTO THE SINGLE DIGITS AND TEENS WITH WIND CHILL VALUES
BETWEEN -7 F AND 5 F. RISING HEIGHTS AND A RESUMPTION OF
SOUTHWESTERLY SURFACE WINDS WILL QUICKLY ERODE THE ARCTIC AIR MASS
BEGINNING FRIDAY. HIGHS WILL BE ABOVE CLIMATOLOGICAL NORMS BY THE
WEEKEND.

JACKSON

FIRE WEATHER...
TODAY: ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED GENERALLY SOUTH
OF A BOISE CITY TO BORGER TO CANADIAN LINE BETWEEN NOON AND 6 PM.
RELATIVE HUMIDITY VALUES WILL DROP BETWEEN 15 AND 20 PERCENT AND
20-FOOT NORTHERLY WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH. BRIEF
CRITICAL FIRE WEATHER CONDITIONS CAN'T BE RULED OUT ACROSS THE FAR
SOUTHWESTERN TEXAS PANHANDLE THIS AFTERNOON.

TUESDAY: ONCE AGAIN, ELEVATED FIRE WEATHER CONDITIONS WILL ALSO BE
POSSIBLE ACROSS MOST OF THE PANHANDLES AS RELATIVE HUMIDITY VALUES
DROP BETWEEN 15 AND 20 PERCENT AND 20-FOOT SOUTHWESTERLY WINDS
INCREASE TO BETWEEN 15 AND 20 MPH.

WEDNESDAY-SUNDAY: NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED AS RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 20
PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HARTLEY...HUTCHINSON...MOORE...
     OLDHAM...POTTER...RANDALL...WHEELER.

OK...NONE.

&&

05/03
Hazardous weather outlook, Jan 20, 2:52 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
252 AM CST MON JAN 20 2014

OKZ001>003-TXZ001>020-202215-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
252 AM CST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES...ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON GENERALLY SOUTH OF A
BOISE CITY TO BORGER TO CANADIAN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN TUESDAY
AFTERNOON ACROSS MOST OF THE PANHANDLES AS DRY SOUTHWEST WINDS
RESUME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES SHOULD BE ALERT FOR ELEVATED FIRE WEATHER
CONDITIONS THIS AFTERNOON AND TUESDAY AFTERNOON.

JACKSON

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.